Donate Now
We've Moved! Check out our new boards.
  New Poll  
my profile | directory login | search | faq | forum home

  next oldest topic   next newest topic
» Scarleteen Boards: 2000 - 2014 (Archive) » SCARLETEEN CENTRAL » Sex Basics and Sexual Health » Can I get the pill and not take it straight off?

 - UBBFriend: Email this page to someone!    
Author Topic: Can I get the pill and not take it straight off?
techie
Activist
Member # 61437

Icon 1 posted      Profile for techie     Send New Private Message       Edit/Delete Post 
I don't really want to start hormonal contraception during the exam period, because I don't want to be off my game because of hormonal side effects while my body settles into it (or in case its a form my body doesn't get along with), so can I get prescribed now, and just keep the packets until I actually want to start, or do I have to make an appointment for when I want to begin and only then?
Posts: 160 | From: England | Registered: Apr 2011  |  IP: Logged | Report this post to a Moderator
Robin Lee
Volunteer Assistant Director
Member # 90293

Icon 1 posted      Profile for Robin Lee     Send New Private Message       Edit/Delete Post 
Once you get your prescription, there will be no one looking over your shoulder to make sure you start right away. *gentle smile* Pills do have an expiry date (ideally, a long way out) so you wouldn't want to be filling the prescription then deciding next year: "Oh, I think I'll take these."

But no, there's nothing wrong with having your appointment, getting the pills, and waiting a few weeks until you're in a life space where you're more comfortable starting something new.

The only caveat would be to make sure you don't misplace your prescription between the time you get it and the time you want to start taking it. [Smile]

--------------------
Robin

Posts: 6066 | From: Washington DC suburbs | Registered: Dec 2011  |  IP: Logged | Report this post to a Moderator
techie
Activist
Member # 61437

Icon 1 posted      Profile for techie     Send New Private Message       Edit/Delete Post 
So there doesn't have to be any link between the pattern of my cycle and when I start it, or anything like that?
Posts: 160 | From: England | Registered: Apr 2011  |  IP: Logged | Report this post to a Moderator
Robin Lee
Volunteer Assistant Director
Member # 90293

Icon 1 posted      Profile for Robin Lee     Send New Private Message       Edit/Delete Post 
Your doctor may recommend that you start it at a particular time in your cycle. Ultimately it's a matter of choice. It's also another reason why there's sometimes a lag time for people between seeing their doctor and starting the pills.

Timing wise there shouldn't be any reason why you can't go to the doctor before your exam period and start your pills after if you'd like to do it that way.

--------------------
Robin

Posts: 6066 | From: Washington DC suburbs | Registered: Dec 2011  |  IP: Logged | Report this post to a Moderator
techie
Activist
Member # 61437

Icon 1 posted      Profile for techie     Send New Private Message       Edit/Delete Post 
Righto! So I'll make an appointment asap [Smile] Thank you!
Posts: 160 | From: England | Registered: Apr 2011  |  IP: Logged | Report this post to a Moderator
Atonement
Scarleteen Volunteer
Member # 42492

Icon 1 posted      Profile for Atonement     Send New Private Message       Edit/Delete Post 
Just wanted to add, often I do that on purpose, so I can have an extra pack in my medicine cabinet just in case one gets lost or damaged.
Posts: 444 | From: United States | Registered: Apr 2009  |  IP: Logged | Report this post to a Moderator
techie
Activist
Member # 61437

Icon 1 posted      Profile for techie     Send New Private Message       Edit/Delete Post 
Awesomes!

Second pill related question - I took the MAP a little while ago, and my body did not really like the extra hormones. The period I had after that was -really- painful and crampy, and this one coming is also irregular and painful, when I normally have as close to pain-free periods as is possible. Is going the pill going to mean that my withdrawal bleeds are likely to be pain-y, if thats the effect that extra hormones seems to have? Forgive me if I'm being stupid/oversimplifying.

Posts: 160 | From: England | Registered: Apr 2011  |  IP: Logged | Report this post to a Moderator
Robin Lee
Volunteer Assistant Director
Member # 90293

Icon 1 posted      Profile for Robin Lee     Send New Private Message       Edit/Delete Post 
It can be hard to predict how anyone's body will react to anything. However, the morning after pill gave you a high dose of hormones all at once. The birth control pill has a much lower dose of hormones (the actual amount differs based on what you're prescribed) and you'll be taking the pills daily, rather than all at once.

So while it might be something to discuss with your doctor, or just watch out for, your reaction to the morning after pill doesn't necessarily indicate how you wil react to birth control pills. Make sense? [Smile]

--------------------
Robin

Posts: 6066 | From: Washington DC suburbs | Registered: Dec 2011  |  IP: Logged | Report this post to a Moderator
techie
Activist
Member # 61437

Icon 1 posted      Profile for techie     Send New Private Message       Edit/Delete Post 
Makes sense! Cheers [Smile]
Posts: 160 | From: England | Registered: Apr 2011  |  IP: Logged | Report this post to a Moderator
   

  New Poll   Close Topic   Feature Topic   Move Topic   Delete Topic next oldest topic   next newest topic
 - Printer-friendly view of this topic
Hop To:


Contact Us | Get the Whole Story! Go Home to SCARLETEEN: Sex Ed for the Real World | Privacy Statement

Copyright 1998, 2014 Heather Corinna/Scarleteen
Scarleteen.com: Providing comprehensive sex education online to teens and young adults worldwide since 1998

Information on this site is provided for educational purposes. It is not meant to and cannot substitute for advice or care provided by an in-person medical professional. The information contained herein is not meant to be used to diagnose or treat a health problem or disease, or for prescribing any medication. You should always consult your own healthcare provider if you have a health problem or medical condition.

Powered by UBB.classic™ 6.7.3